Hail, Lee
- When
- May 10, 5:53 PM EST
- Where
- Lee County, 0.55 mi E of Beattyville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.580, -83.710
Numerous severe thunderstorms struck eastern Kentucky during the late evening and overnight hours of May 10th and 11th 2016. The primary mode of damage was wind damage, mostly in the form of downed trees and large limbs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Numerous severe thunderstorms struck eastern Kentucky during the late evening and overnight hours of May 10th and 11th 2016. The primary mode of damage was wind damage, mostly in the form of downed trees and large limbs. There were also several occurrences of large hail reported, with the largest observed stone of 2.5 inches reported in Wolfe county. The storms formed in a warm, moist, and very unstable air mass that was situated south of a stationary frontal boundary that was in place just to the north of the Ohio River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 10, 2:37 PM EST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 337 PM EDT TUE MAY 10 2016 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 337 PM EDT TUE MAY 10 2016 AN ACTIVE PERIOD IS EXPECTED THIS EVENING/TONIGHT...WITH THE COMBINATION OF AN UPPER LEVEL SHORTWAVE AND A STATIONARY FRONT ACROSS THE REGION. A STORM SYSTEM HAS CURRENTLY DEVELOPED ACROSS WESTERN KY...ALREADY RESULTING IN MULTIPLE SEVERE AND TORNADO WARNINGS. INSTABILITY ACROSS EASTERN KY HAS INCREASED WITH THE LATEST NAM RUNS...WITH 2K J/KG EXPECTED BY 21Z. HOWEVER...HIGHEST CAPE AND INSTABILITY REMAINS WEST OF THE CWA...BUT CAN/T RULE OUT SOME LARGE HAIL MAKING IT INTO OUR CWA. FURTHERMORE STRONG LLVL WIND SHEAR...WITH THE BULK OF THE SHEAR BELOW 4K FT...ALSO SHOWING A HIGH POSSIBILITY FOR BOWING SEGMENTS AND STRAIGHT LINE WINDS. GIVEN THE HISTORY OF THESE STORMS SO FAR...CAN ALSO EXPECT A LARGE AMOUNT OF CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS. HI RES MODELS HAVE HAD A HARD TIME AGREEING ON THE SHORT TERM...ESPECIALLY THE TRACK OF STORMS AS THEY HEAD INTO OUR REGION. THIS MORNING THE HRRR INITIALIZED THE BEST...BUT DID NOT HAVE A GOOD HANDLE ON DEVELOPING CONVECTION OVER EASTERN KY. LATER ON...THE HI RES ARW HAD THE BEST HANDLE ON THE DYING SHOWERS ACROSS THE CWA AND THE DEVELOPING CONVECTION. IF THIS HELD TRUE IT SHOWED THE SYSTEM COLD POOLING THEN DIVING SOUTHWARD...LIKELY ONLY CLIPPING OUR SW COUNTIES. THE LATEST RUNS HAVE SEEMED TO COME INTO A SLIGHTLY BETTER AGREEMENT...SHOWING THE CURRENT CONVECTION TRAVELING ALONG THE OHIO RIVER...WITH ISOLATED CELLS DEVELOPING AHEAD. THE SYSTEM WILL THEN REACH NORTH CENTRAL KY AND SHIFT SOUTHEAST ACROSS THE CWA BETWEEN 0 AND 6Z. BASED NEAR TERM POPS ON THIS IDEA...HOWEVER AM A BIT CONCERNED THAT THIS IS A BIT SLOW...AS THE SHORTWAVE WILL ALREADY BE EXITING TO THE EAST OF THE REGION AT THAT POINT. SRLY WINDS AND MOISTURE WILL REMAIN IN PLACE THROUGH TOMORROW. THIS WILL KEEP SCATTERED SHOWER AND THUNDERSTORM POTENTIAL ACROSS THE REGION THROUGH THE DAY AND OVERNIGHT WEDNESDAY NIGHT. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 337 PM EDT TUE MAY 10 2016 A VERY PROGRESSIVE PATTERN WILL CONTINUE THROUGH THE EXTENDED. WHILE WE WILL BE ABLE TO SQUEEZE OUT A FEW DRY PERIODS...THE WEATHER AS A WHOLE WILL REMAIN VERY UNSETTLED. THE PERIOD WILL START AS A COLD FRONT IS ADVANCING TOWARDS THE AREA. WITH PLENTY OF LOW LEVEL MOISTURE IN PLACE...AND SEVERAL WEAK DISTURBANCES PUSHING ACROSS THE AREA...SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY. THE COLD FRONT WILL SWING ON THROUGH THURSDAY NIGHT AND BRING THE BEST CHANCE OF RAIN TO THE AREA. FRONT SHOULD DEPART EARLY FRIDAY WITH DRIER AND COOLER AIR RETURNING FOR FRIDAY. THE COOLER WEATHER WILL PERSIST INTO FRIDAY NIGHT. BY SATURDAY...A SHORTWAVE TROUGH WILL SWING ACROSS THE AREA FROM THE NORTHWEST AND BRING IN ANOTHER CHANCE OF RAIN. THE QUESTION THEN TURNS TO HOW FAR SOUTH THE BAROCLINIC ZONE SETS UP HEADING INTO SUNDAY AND NEXT WEEK. MODELS HAVE BEEN FLIP FLOPPING ON THE PLACEMENT OF THIS ZONE...SO WILL MAINTAIN SOME LOW POPS INTO NEXT WEEK. REGARDLESS...TEMPERATURES WILL TREND SLIGHTLY BELOW NORMAL THROUGH MUCH OF THE EXTENDED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 143 PM EDT TUE MAY 10 2016 OTHER THAN A FEW SPRINKLES ACROSS EASTERN KY...VFR CONDITIONS ARE STILL IN CONTROL WITH SW WINDS GUSTING BETWEEN 10 AND 15 KNOTS. THERE IS STILL A BIT OF CONCERN FOR THE EVENING/OVERNIGHT PORTION OF THE TAF...AS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO IMPACT THE AREA. UNFORTUNATELY THERE IS STILL QUITE A BIT OF UNCERTAINTY AS TO WHERE THE STORMS ARE GOING TO DEVELOP/TRAVEL AND WHAT TAF SITES THEY WILL IMPACTS WHEN. AS SUCH...TRIED TO TIME OUT BEST CHANCES BUT KEPT WITH VCTS AT THIS TIME. AS SHOWERS AND STORMS NEAR OUR AREA LATE THIS AFTERNOON/EVENING...WILL UPDATE FOR BETTER TIMING AND IMPACTS. THE MAIN IMPACT FROM THESE STORMS WILL BE HIGH WINDS...POTENTIALLY DAMAGING. FREQUENT CLOUD TO GROUND LIGHTNING AND SOME HAIL WILL ALSO BE PRESENT IN SOME OF THESE STORMS. CONDITIONS WILL IMPROVE AS WE HEAD INTO THE MORNING HOURS...HOWEVER EXPECT LOW CIGS IN THE MVFR RANGE TO STICK AROUND MUCH OF THE DAY. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JMW LONG TERM...KAS AVIATION...JMW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 415 PM EDT TUE MAY 10 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-112315- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 415 PM EDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. NUMEROUS THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND THIS EVENING. A FEW OF THESE STORMS WILL LIKELY BECOME STRONG TO SEVERE. DAMAGING WINDS...HAIL UP TO HALF DOLLAR SIZE...AND LOCALLY HEAVY RAINS WILL BE THE MAIN THREATS FROM THESE STORMS. STORMS MAY CONTINUE INTO TONIGHT...WITH HEAVY RAIN AND POTENTIAL FLOODING BECOMING THE PRIMARY THREAT FOR ANY LOCATIONS THAT EXPERIENCE MULTIPLE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES WEDNESDAY THROUGH THURSDAY NIGHT. SOME OF THE STORMS COULD BE STRONG...ESPECIALLY THURSDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY EVENING THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE...HAIL...OR FLOODING THROUGH THIS EVENING. JVM/GEOGERIAN/GUSEMAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
540 PM EDT TUE MAY 10 2016
KYZ044-102200-
FLEMING-
540 PM EDT TUE MAY 10 2016
...A STRONG THUNDERSTORM WILL AFFECT FLEMING COUNTY...
AT 537 PM EDT...A STRONG THUNDERSTORM WAS NEAR CRAINTOWN...MOVING
NORTHEAST AT 30 MPH.
WINDS GUSTS OF 30 TO 40 MPH AND HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
LOCATIONS WHICH MAY BE IMPACTED INCLUDE... FLEMINGSBURG...POPLAR
PLAINS...CRAINTOWN...NEPTON...ELIZAVILLE...GODDARD... PECKS
RIDGE...FOXPORT...WALLINGFORD...SHERBURNE...TILTON...HILLSBORO...
COWAN...MOUNT CARMEL...EWING AND FLEMINGSBURG JUNCTION.
&&
LAT...LON 3849 8359 3843 8358 3839 8346 3826 8373
3829 8373 3829 8379 3828 8381 3830 8382
3830 8384 3834 8384 3836 8388 3836 8389
3843 8395 3847 8388 3846 8385 3852 8364
TIME...MOT...LOC 2137Z 231DEG 25KT 3841 8379
HALSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 646 PM EDT TUE MAY 10 2016 KYZ069-111-112-114-102330- JACKSON-LEE-OWSLEY-BREATHITT- 646 PM EDT TUE MAY 10 2016 ...A STRONG THUNDERSTORM WILL AFFECT ORTIONS OF ACKSON...LEE... OWSLEY...AND BREATHITT COUNTIES... AT 645 PM EDT...A STRONG THUNDERSTORM WAS OVER WILD DOG...OR 8 MILES WEST OF BOONEVILLE...MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS WHICH MAY BE AFFECTED INCLUDE... BEATTYVILLE...BOONEVILLE...FINCASTLE...CRESSMONT...VADA...LEROSE...ID A MAY... BANFORD...ST. HELENS...TRAVELLERS REST...AIREDALE...OAKDALE...STURGEON... JETTS CREEK...LEVI...LONE...ELIAN...TURKEY...GRASS...AND NATHANTON. && LAT...LON 3735 8381 3744 8394 3770 8369 3752 8341 TIME...MOT...LOC 2245Z 226DEG 26KT 3748 8383 HAL
The Jackson,KY radar (KJKL), 35 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
13 hail, 11 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Wrist sized tree limbs were blown down.
Trees and power lines were blown down on Highway 52.
A tree was blown down on Dub Hill Road.
High winds felled and or snapped multiple trees along a path stretching from Campton to Hazel Green in Wolfe County, Kentucky. There was roof damage to a several houses and barns, mainly shingle damage or the peeling back of metal roofs. A barn used to house a truck and and boat was totally destroyed. In addition, there were a couple of trees that fell on a trailer and a front porch of one house. One tree crushed a pickup truck and another damaged an SUV.
Large hail was reported in the Hazel Green area.
Several homes had their roofs blown off on Murphy Fork Road.
Trees were blown down on Cressmont Road and Todds Road.
At least six inches of water was observed flowing across KY Hwy 191 and Main Street in and just outside of the city of Campton.
Trees and large limbs were blown down.
Trees were blown down.
A few ping pong ball size hailstones were mixed with pea size hail.
Straight line wind damage occurred at the Lake Cumberland campground just off Hwy 2393. Several diseased and weakened trees were snapped off and one had been uprooted.
A couple of trees were blown down along a small stretch of Highway 27 near General Burnside State Park.
Trees were blown down along KY192 at MM14.
One inch diameter hail observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627302, 627313, 627315, 627316, 627330, 627326, 627304, 627327, 627319, 627331, 627305, 627306, 627307, 627308, 627320, 627321, 627309, 627310, 627322, 627324, 627314, 627325, 627311, 627312, 629197.